Canadian Journal of Anesthesia

, Volume 54, Issue 6, pp 461–466

Case report: Management of immediate post-car-diopulmonary bypass massive intra-cardiac thrombosis

  • Victor M. Neira
  • Corey Sawchuk
  • Kenneth S. Bonneville
  • Victor Chu
  • Theodore E. Warkentin
Case Reports/Case Series

DOI: 10.1007/BF03022032

Cite this article as:
Neira, V.M., Sawchuk, C., Bonneville, K.S. et al. Can J Anesth (2007) 54: 461. doi:10.1007/BF03022032

Abstract

Purpose

To describe the management of severe acute intracardiac thrombosis in a patient who underwent redo multiple valve replacement and valvular repair. The diagnostic features, associated risk factors, and anesthetic management are reviewed.

Clinical features

A 67-yr-old woman undergoing redo mitral and aortic mechanical valve replacement and tricuspid annuloplasty under aprotinin prophylaxis exhibited severe refractory hypotension that began immediately after protamine reversal of intraoperative heparin anticoagulation following separation from cardiopulmonary bypass. Intraoperative transesophageal echocardiography revealed severe thrombosis in the right atrium, right ventricle and pulmonary artery. The patient was managed by immediate reheparinization and return to cardiopulmonary bypass (CPB), surgical thrombectomy, and intraoperative administration of recombinant tissue-plasminogen activator. After removal of the thrombi, and separation from CPB, no further protamine was given. One hundred units of blood products and two surgical re-explorations were required to manage subsequent massive postoperative bleeding. Acute heparin-induced thrombocytopenia (HIT) was ruled out using sensitive assays for HIT antibodies. After 16 days in the intensive care unit and 30 more days in hospital, the patient was subsequently transferred to a chronic care facility and succumbed several weeks later.

Conclusion

Acute intraoperative thrombosis is a rare and potentially fatal complication of cardiac surgery. Intraoperative transesophageal echocardiography was essential for rapid diagnosis in this case. Multiple interacting prothrombotic factors (e.g., aprotinin use, acquired antithrombin deficiency, long pump time, post-protamine status, transfusion of blood components) were likely contributing factors related to this rare complication.

Prise en charge d’une thrombose intracardiaque majeure immédiatement après la circulation extra-corporelle

Résumé

Objectif

Décrire la prise en charge d’une thrombose intracar-diaque aiguë sévère chez une patiente subissant une reprise de remplacements valvulaires multiples et de valvuloplastie. Les caractéristiques diagnostiques, les facteurs de risque liés et la prise en charge anesthésique sont passés en revue.

Éléments cliniques

Une femme de 67 ans, ré-opérée pour le remplacement de prothèses mécaniques mitrale et aortique et une annuloplastie tricuspidienne sous prophylaxie d’aprotinine, a souffert d’hypotension réfractaire sévère débutant immédiatement après la neutralisation de l’anticoagulation à l’héparine avec la protamine, suivant le sevrage de la circulation extra-corporelle. L’échocardiographie transœsophagienne peropératoire a révélé une thrombose sévère dans l’oreillette droite, le ventricule droit et l’artère pulmonaire. La patiente a été prise en charge par une réhéparinisation immédiate et le retour à la circulation extra-corporelle (CEC), une thrombectomie chirurgicale, et l’administration peropératoire d’un activateur tissulaire du plasminogène obtenu par génie génétique. Après la suppression du thrombus et le sevrage de la CEC, aucune protamine supplémentaire n’a été administrée. Le contrôle du saignement postopératoire massif subséquent a nécessité cent unités de produits sanguins et deux réexplorations chirurgicales. Une thrombocyopénie aiguë induite par l’héparine (HIT) a été évitée en se servant de tests sensibles aux anticorps HIT. Après 16 jours aux soins intensifs et 30 de plus à l’hôpital, la patiente a ensuite été transférée dans un centre de soins chroniques et a succombé plusieurs semaines plus tard.

Conclusion

La thrombose peropératoire aiguë est une complication rare et potentiellement fatale de la chirurgie cardiaque. Dans le cas examiné ici, l’échocardiographie transœsophagienne peropératoire a joué un rôle essentiel en permettant un diagnostic rapide. L’interaction de multiples facteurs prothrombotiques (par ex., l’utilisation d’aprotinine, une déficience anti-thrombinique acquise, un temps de CEC long, l’état post-protamine, la transfusion de produits sanguins) a probablement contribué à cette complication rare.

Download to read the full article text

Copyright information

© Canadian Anesthesiologists 2007

Authors and Affiliations

  • Victor M. Neira
    • 1
    • 4
  • Corey Sawchuk
    • 1
    • 4
    • 5
  • Kenneth S. Bonneville
    • 2
    • 4
  • Victor Chu
    • 3
    • 4
  • Theodore E. Warkentin
    • 3
    • 4
  1. 1.Departments of AnesthesiaHamiltonCanada
  2. 2.SurgeryHamiltonCanada
  3. 3.Pathology and Molecular Medicine, and MedicineHamiltonCanada
  4. 4.McMaster UniversityHamiltonCanada
  5. 5.Department of Anesthesia (HSC-2U1)McMaster UniversityHamiltonCanada